Hello to all, I just have a question. I have gone back on some topics and looked at fluid retention and sprycel. I know it is a common problem, but I am wondering if in anyone's experiences it gets better on its own over time??? A couple of months ago I started noticing lower leg edema, it got pretty painful and my onc put me on lasix, gradually increasing to a level which really helped my legs. I still have some leg swelling, and a lower dose lasix helps when I need to take it. Now, for about a week and a half I noticed some mild shortness of breath, not gasping for air, but noticable when I walk just down a hallway or walking into work from the parking lot. I told my onc and he ordered a chest xray. It showed some "blunting" of the edges of right rib cage, indicating some fluid.....I saw the film, looked hazy. I don't have a cough, just mild shortness of breath when I am up and around doing stuff. Dr just says to watch symptoms and if it worsens, let them know. Ok, so just wondering if this gets better by itself? I don't at all want to have to end up with a chest tube because we waited....I continue to take some lasix, just to see if that helps but have to watch my potassium because it does drop if i am not careful. I just hate the idea of "waiting" to see if it worsens! My onc did say since i was in the early sprycel treatment symptoms should lessen over time. Anyone's experiences or thoughts???? Any responses would be appreciated!
fluid retention and sprycel
Posted 17 February 2012 - 12:38 PM
I'm on Sprycel as well. No fluid retention at this point (I've been on it for 8 weeks). However, I do take a diuretic compounded with my BP medication. What is your dosage?
Posted 17 February 2012 - 02:35 PM
I take 100mg sprycel daily. I take 40 mg lasix up to 60 mg lasix depending on how much leg swelling I have. I take it with potassium. I have been on sprycel just over 3 1/2 months. I had problems with headaches & feeling like I had the flu at first. Now just leg swelling and shortness of breath. I did have the shortness of breath several weeks ago, but it got better quickly. It is back again.....not severe or anything, just get worn out easily and I notice getting winded easily. I am so grateful for this medication, but sometimes the side effects are kinda sucky!
Posted 17 February 2012 - 04:58 PM
Ahh, yes I have problems with fluid retention also. I take 100 mg Sprycel since July 2011. I have put on almost 20 pounds of fluids throughout my whole body. I have not seen it get any better yet. If I eat salt I will balloon up really fast. Most of that will go away, but every month or so I gain just a little more weight. You can especially see it in my breasts. It looks like I had a boob job done. I exercise regularly and watch what I eat. At my next onc visit I am going to ask about a diuretic.
Posted 17 February 2012 - 07:10 PM
I have been on Sprycel for 2+ years now and over time, my fluid retention did get much better, slowly, very slowly. (I used to have to keep different sized pants to accomodate the weight swings) I no longer get the full blown "frog eyes" and over all swelling but just the slightest salt and I wake up the next morning looking like I had wayyy too much fun the night before (swollen eyes, puffy face, rings tight, etc.) then I spend the rest of the day jogging back and forth to the potty. I too can also tell how well I'm doing by getting on the scale. Enjoy a bag of chips and I can pay for it for days.
started on Gleevec switched to Sprycel 100mg in 2009
PCRU since 2011
20mg Sprycel every other day since Dec. 2014
Began TFR 4-18-16
Posted 18 February 2012 - 02:47 PM
I have been on Sprycel since 10-2010, and I too get the shortness of breath. It has gotten better. It was frightening at first. Got all the xrays and pictures taken at first. they couldn't find anything. Now I only notice it if I have over exerted myself and didn't get enough naps in. I just started on lasix and potassium to see if it will help with my ears. yup, my ears. When i wake up, my eyes are puffy and my left ear crackles and hurts. Nothing else has helped my ear, so i asked if maybe it was some swelling from fluid retention. I haven't had it since I started the lasix. I have had a short breath moment, but I also started a new drug, Fenofibrate, in an attempt to get my cholesterol under control. Since starting S my cholesterol has shot up 100 points. It may be due to some kidney disease we are now trying to figure out, but the weird side effect from the Fenofibrate is that I feel like I took amphetamines, Bam! tons of energy, but felt like I had had 20 cups of coffee, so it wasn't good energy.....now trying half a pill for a week to work up to the full dose.
Posted 18 February 2012 - 03:26 PM
You mentioned that you may have kidney disease. Do you think Sprycel is affecting your kidneys? You also mentioned in an earlier post that you were on Valtrex for one year for Shingles. Do you think Valtrex could have affected your kidneys? My onc wants me to stay on Valtrex for one year also but before I can do that he says I have to ask my nephrologist if that is o.k. from a kidney standpoint. In one month my BUN went from 38 to 42, not sure if Valtrex is the cause but I had been on Valtrex for one week before my BUN came back at 42. If I am not able to stay on Vatrex I am afraid this may be a problem, especially if Sprycel contributed to my getting Shingles. If it's not one thing it's another.
Posted 18 February 2012 - 06:26 PM
I'm on Gleevec and take Moduretic for fluid retention which doesn't have as big an impact on your potassium levels. I take one every two or three days.I also eat a banana everyday for potassium. I also check salt levels in any "processed" foods I buy - once upon a time it was the fat level I would check. Aside from food - I find if I haven't drunk enough water, had a glass or two of alcohol, or the heat of summer is about, the fluid retention is worse.
Posted 18 February 2012 - 06:37 PM
The Gleevec was making my liver store up my cholesterol medication, so my results looked really good. I gradually started to cut back on the cholesterol med until I stopped taking it altogether. My cholesterol started to rise again, I couldn't go back on the cholesterol med as it isn't good for you if your body store it up.
One of my GPs recommeded taking psyllium husks everyday. I have two teaspoons in glass of water everyday - well away from any medication as it can stop the absorbption of the meds. My cholesterol is now back in the healthy range + my colon probably loves me as well, due to the extra fibre in my diet. It takes a couple of months to do its thing, but it does work. You can get psyllium husks in the health food aisle of your supermarket or in health food shops.
Posted 18 February 2012 - 07:41 PM
I have been on Gleevec 6 1/2 years. I also take a diuretic, but sodium tends to run a little low and my potassium a little high. The doc said it was probably from the diuretic. The dirutectic can lower the blood pressure and washes out the sodium then if you drink a lot of fluid on top of that, the water also washes out the sodium. Thus I tend to have low sodium sometimes on my CBC.
I guess different strokes for different folks.
Posted 19 February 2012 - 03:14 PM
I am in the process of finding out about the kidney issues. So no absolute info about that. But my oncologist said, humorously, if there is kidney problems, it isn't her fault. That the Sprycel actually protects the kidneys.
When I know more, I'll let you know.
Posted 21 February 2012 - 01:41 PM
Thanks to everyone who replied! I appreciate the information so much!
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users